DPP-4 Inhibitors (Gliptins)
Dipeptidyl peptidase-4 (DPP-4) inhibitors are a relatively new class of oral diabetes drugs. Also known as gliptins, they are usually prescribed for people with type 2 diabetes who have not responded well to drugs such as metformin and sulphonylureas.
DPP-4 inhibitors may help with weight loss as well as decreasing blood glucose levels, but have been linked with higher rates of pancreatitis.
Drugs in this class
This drug class includes following the medications (trade name first, generic name in brackets):
- Januvia (Sitagliptin)
- Galvus (Vildagliptin)
- Onglyza (Saxagliptin)
- Tradjenta (Linagliptin) – approved for use in the USA
How do they work?
They work by blocking the action of DPP-4, an enzyme which destroys a group of gastrointestinal hormones called incretins.
Incretins help stimulate the production of insulin when it is needed (e.g. after eating) and reduce the production of glucagon by the liver when it is not needed (e.g. during digestion). They also slow down digestion and decrease appetite. So by protecting incretins from damage, DPP-4 inhibitors help regulate blood glucose levels.
Who are DPP-4 inhibitors suitable for?
DPP-4 inhibitors may be used as a second or third line medication for people with type 2 diabetes after prescribing metformin and sulphonylureas, and as an alternative to thiazolidinedione medication.
Benefits of gliptins
Gliptins are effective in lowering blood glucose levels and, because they can help reduce appetite, may be beneficial for people needing to lose weight.
Adverse effects of DPP-4 inhibitors include:
- gastrointestinal problems – including nausea, diarrhoea and stomach pain
- flu-like symptoms – headache, runny nose, sore throat
- skin reactions – painful skin followed by a red or purple rash
If you have a reaction which causes difficulty breathing or a severe skin reaction, call for medical help.
DPP-4 inhibitors have been linked with an increased risk of pancreatitis. If you experience a severe pain in your upper abdomen which may be accompanied with nausea and/or vomiting, call for medical help.